Alert archive / Wyoming / Flash Flood Warnings in 2006

Flash Flood Warning 3, NWS Cheyenne, WY

July 2, 2006Laramie County, Wyoming

NWS Cheyenne, WY issued this flash flood warning at Jul 2, 2006, 1:57 PM MDT for Laramie County, Wyoming. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2006, 1:57 PM MDT (19:57 UTC)
Expired
Jul 2, 2006, 4:00 PM MDT
In force
2 hr
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Laramie County, WY

The radar

The Cheyenne radar (KCYS), 23 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.0 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2006-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 113 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2006-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
113 J/kg
Mixed-layer CIN
-263 J/kg
Mixed-layer LCL
1198 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KCYS 022000
FFWCYS
WYC021-022200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
157 PM MDT SUN JUL 2 2006

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL LARAMIE COUNTY IN SOUTHEAST WYOMING

* UNTIL 400 PM MDT

* AT 146 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH   
  FLOODING FROM A THUNDERSTORM AFFECTING COUNTY ROAD 128 ABOUT 15
  MILES NORTH OF CHEYENNE. OTHER NEARBY ROADWAYS HAVE LIKELY BEEN 
  AFFECTED SIMILARLY.  

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WHITAKER
  AND GUN BARREL

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

LAT...LON 4125 10503 4113 10430 4155 10433 4158 10492

$$

SOWKO
3 follow-up statements
000
WGUS75 KCYS 022035
FFSCYS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
235 PM MDT SUN JUL 2 2006

WYC021-022200-
LARAMIE-
235 PM MDT SUN JUL 2 2006

...FLASH FLOOD WARNING CONTINUES UNTIL 400 PM MDT FOR LARAMIE 
COUNTY...

A CLUSTER OF THUNDERSTORMS PRODUCING HEAVY RAIN IS MOVING SLOWLY 
EASTWARD ACROSS MOST OF LARAMIE COUNTY. THESE STORMS HAVE A HISTORY 
OF PRODUCING RAIN AT A RATE OF TWO INCHES PER HOUR. THIS WILL CAUSE 
LOW LYING AREAS TO FLOOD. FLOODING HAS BEEN REPORTED ON COUNTY ROAD 
128 NORTH OF HIGHWAY 85. HEAVY RAIN IS EXPECTED TO CONTINUE THROUGH 
4 PM...AND IS LIKELY TO PRODUCE MORE COMPLICATIONS FOR TRAVELERS IN 
LARAMIE COUNTY...INCLUDING THE CITY OF CHEYENNE. DO NOT DRIVE YOUR 
VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY OR DRIVE 
AROUND ANY BARRICADES. 

LAT...LON 4125 10503 4113 10430 4155 10433 4158 10492

$$
000
WGUS75 KCYS 022056
FFSCYS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
252 PM MDT SUN JUL 2 2006

WYC021-022200-
LARAMIE WY-
252 PM MDT SUN JUL 2 2006

...A FLASH FLOOD WARNING FOR EXCESSIVE RAIN REMAINS IN EFFECT UNTIL
400 PM MDT FOR CENTRAL LARAMIE COUNTY...

AT 252 PM MDT...A COMPLEX OF STORMS CONTINUED TO AFFECT MOST OF 
LARAMIE COUNTY. HEAVY RAIN WAS REPORTED ALONG I-80 NEAR EXIT 377. IN 
ADDITION...SMALL HAIL WAS REPORTED TO BE COVERING THE ROADWAY ALSO. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY OR DRIVE AROUND ANY BARRICADES. 

LAT...LON 4102 10502 4102 10425 4155 10425 4158 10492

$$
000
WGUS75 KCYS 022202
FFSCYS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
358 PM MDT SUN JUL 2 2006

WYC021-022208-
LARAMIE WY-
358 PM MDT SUN JUL 2 2006

...THE FLASH FLOOD WARNING FOR EXCESSIVE RAIN WILL EXPIRE AT 400 PM
MDT FOR CENTRAL LARAMIE COUNTY...

STORMS ARE GENERALLY WEAKENING ACROSS LARAMIE COUNTY...AND FLOODING 
IS NOT OCCURRING. THEREFORE...THE WARNING HAS BEEN ALLOWED TO 
EXPIRE. A FLASH FLOOD WATCH IS IN EFFECT UNTIL 10 PM AS STORMS MAY REDEVELOP.

LAT...LON 4102 10502 4102 10425 4155 10425 4158 10492

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 1:45 PM MDT, 12 minutes earlier.

Area forecast discussion, Jul 2, 1:45 PM MDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
145 PM MDT SUN JUL 2 2006

.SHORT TERM...TODAY THRU TUE NIGHT...UPPER RIDGE IS NEARLY
STATIONARY...BUT WHAT LITTLE MOTION IT HAS WILL BE EASTWARD
OVERNIGHT.  ROBUST UPSLOPE SURFACE FLOW WILL CONTINUE...AND NUMEROUS
UPPER DISTURBANCES WILL PROMOTE THUNDERSTORM DEVELOPMENT THIS
EVENING AND AT VARIOUS TIMES UNTIL LATE TUESDAY NIGHT WHEN THE RIDGE
WILL BE NEARLY CENTERED ON THE AREA.  FLASH FLOODING WILL BE A
CONCERN AS STEERING FLOW IS LESS THAN 15 KTS EACH AFTERNOON AND THE
MOISTURE IS STREAMING IN.  HAVE UPPED POPS SUBSTANTIALLY EACH
AFTERNOON.  NUMEROUS MODEL DIFFERENCES LIMITING CONFIDENCE THAT RAIN
WILL FALL ON ANY PARTICULAR DAY...BUT THE NAM AND GFS AGREE THAT
MOST LOCALITIES WILL SEE SUBSTANTIAL RAIN AT LEAST ONCE IN THE NEXT
COUPLE DAYS.

.LONG TERM...WEDNESDAY THROUGH SUNDAY...THE PEAK OF THE UPPER RIDGE
WILL CROSS OVER THE CWA ON WEDNESDAY BRINGING AN END TO UPSLOPE AND
DRASTICALLY DECREASING POPS.  EVEN THOUGH THE RIDGE WILL BE SLIDING
EASTWARD...IT WILL AMPLIFY ALLOWING TEMPERATURES TO CLIMB
PROGRESSIVELY EACH DAY UNTIL THE WEEKEND WHEN THINGS WILL BEGIN TO
FLATTEN.  AFTERNOON THUNDERSTORMS CANNOT BE RULED OUT ANY
DAY...ESPECIALLY OVER THE HIGHER TERRAIN...BUT MOST AREAS WILL BE
DRY THROUGH THE PERIOD.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM...SOWKO
LONG TERM....SOWKO
Hazardous weather outlook, Jul 2, 10:45 AM MDT, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1045 AM MDT SUN JUL 2 2006

NEZ001>003-019>021-054-055-WYZ059-060-064-066>070-031100-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-NORTH LARAMIE RANGE-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
1045 AM MDT SUN JUL 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE
AND FOR SOUTHEAST WYOMING FROM THE LARAMIE RANGE EASTWARD.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS THUNDERSTORMS WILL DEVELOP THIS AFTERNOON OVER THE LARAMIE
RANGES THEN DRIFT SLOWLY EASTWARD OVER THE PLAINS LATER THIS
AFTERNOON AND THIS EVENING. A FEW STORMS MAY BECOME SEVERE WITH HAIL
UP TO AN INCH IN DIAMETER AND LOCALIZED WIND GUSTS TO 60 MPH.
ALSO...SEVERAL OF THE THUNDERSTORMS THIS AFTERNOON AND EVENING WILL
CONTAIN TORRENTIAL RAIN...SO LOCALIZED FLOODING IS A POSSIBILITY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED
MAINLY MONDAY AND TUESDAY.  ANY OF THESE STORMS MAY BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY BY MID AFTERNOON.

WYZ061>063-065-031100-
SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-LARAMIE VALLEY-
1045 AM MDT SUN JUL 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CARBON AND ALBANY COUNTIES IN
SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS SHOULD DEVELOP OVER ALBANY AND
CARBON COUNTIES THIS AFTERNOON BEFORE ENDING OR MOVING OUT OF THE
AREA THIS EVENING. A COUPLE OF STORMS MAY BECOME STRONG AND
PRODUCE GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL REMAIN
POSSIBLE PRIMARILY MONDAY AND TUESDAY. THUNDERSTORMS SHOULD BECOME
MORE ISOLATED AND BE CONFINED MAINLY OVER THE MOUNTAINS FOR THE
REST OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SOWKO

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 1:20 PM MDTSevere Thunderstorm WarningCYSLaramie55 min
Jul 2, 2:15 PM MDTSevere Thunderstorm WarningCYSLaramie60 min
Jul 2, 3:50 PM MDTFlash Flood WatchCYS6 hr
Jul 2, 4:30 PM MDTSevere Thunderstorm WarningCYSGoshen44 min

Nearby

Flash Flood Warnings in Wyoming, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.